MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 TIBIA Ø3,5X130 MM; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 TIBIA Ø3,5X130 MM; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Catalog Number 18063555
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the 3.5 mm drill was broken during drilling distal hole.The tip of the drill remained in the bone and it was not able to be removed.Therefore, t2 humerus nail was fixed with other 2 hole and the operation was finished.
 
Event or Problem Description
It was reported that the 3.5mm drill was broken during drilling distal hole.The tip of the drill remained in the bone and it was not able to be removed.Therefore, t2 humerus nail was fixed with other 2 hole and the operation was finished.
 
Additional Manufacturer Narrative
The reported event that drill, tri-flat t2 tibia ø3,5x130 mm was alleged of issue -a (instruments - drill - broken) could be confirmed, since the device was returned for evaluation and it matches the reported failure mode.Visual inspection of the returned device confirmed that the drill was broken.The breakage surface shows smooth structure.Plastic deformation was not found.Based on the visual inspection of fractured surface it can be concluded that the product has undergone typical brittle fracture due to high torsional overload.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.As the item had been in use for more than 6 years, we can safely say that the device had fulfilled its tasks in former surgeries as intended.A review of the labeling did not indicate any abnormalities.Based on the investigation, the most likely root cause is attributable to a user (us) related issue (improper handling or use of device).The breakage may be caused by drilling under misalignment and / or contact with a nail.Moreover, it has to be ascertained that the cutting edges of the drill returned are worn and covered with dents; the drill is not sharp anymore.The use of a blunt drill requires unintended high forces to achieve a drilling progress at all.Further, it cannot be excluded that the drill returned had been pre-damaged during former surgeries.The brochure ¿instructions for cleaning, sterilization, inspection and maintenance¿ helps to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL, TRI-FLAT T2 TIBIA Ø3,5X130 MM
Common Device Name
SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7820643
Report Number0009610622-2018-01036
Device Sequence Number1510931
Product Code HWE
UDI-Device Identifier04546540196668
UDI-Public04546540196668
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063555
Device Lot NumberK699330
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2018
Initial Date Received by Manufacturer 08/01/2018
Supplement Date Received by Manufacturer11/29/2018
Initial Report FDA Received Date08/27/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age25 YR